Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Lake Charles, LA

April 7, 2003Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 7, 2003, 3:09 PM CDT for Lafayette Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 3:09 PM CDT (20:09 UTC)
Expired
Apr 7, 2003, 4:15 PM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 111 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS54 KLCH 072009
SVRLCH
LAC055-072115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 415 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF LAFAYETTE...MOVING EAST AT 35
  MPH.

* THIS STORM WILL BE NEAR...
  YOUNGSVILLE...LAFAYETTE BY 315 PM CDT
  BROUSSARD BY 320 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3017 9220 3007 9198 3016 9192 3023 9202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:25 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 7, 2:25 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
225 PM CDT MON APR 7 2003

LINE OF SVR TRW CONTINUES FROM NEAR HOUSTON ALONG THE CST OF SW LA
THEN NE ACROSS ACADIANA TO THE FLORIDA PARISHES AND SRN MS. ACTIVITY
CONTINUES TO FOCUS ON SFC PRE-FNTL TROF W/ UPR SUPPORT FROM MINOR
S/WV & RRQ OF H2/H3 JET. LINE IS MOVING VERY VERY SLOWLY NWD...AND
W/ ECHOES TRAINING ALONG IT SHOULD START SEEING REPORTS OF FLOODING
COMING IN. NCEP AREA OF EXCESSIVE RAINFALL SITS OVER NRN ZONES...BUT
SRN ZONES LOOK UNDER THE GUN ATTM. WILL BE ISSUING FLASH FLOOD WATCH
TO RUN THRU TNGT FOR I-10 CORRIDOR S TO THE CST.

ADDITIONAL SUPPORT COMES TNGT IN FORM OF MAIN SFC FNT WHICH
CURRENTLY SITS ACROSS NERN TX/NRN LA/CNTL MS...AS WELL AS S/WV
MOVING OUT OF NRN MEX. FNT PROGGED TO MOVE INTO NRN ZONES TOWARD
MIDNIGHT...MOVING OUT OF SERN ZONES AFTER SUNRISE. MODERATE
INSTABILITY & HIGH CAPE AIR PROGGED TO REMAIN OVER THE AREA THRU
FROPA...AS WELL AS RRQ OF UPR JET. THEREFORE SVR WX THREAT WILL
EXPAND TO COVER NRN ZONES TNGT...AND NEXT ROUND IN THE MORNING FOR
THE S. HOW MUCH EFFECT ONGOING ACTIVITY HAS ON FUTURE TRW UP NORTH
REMAINS TO BE SEEN. WILL LET EVE SHIFT LOOK AT ONGOING CONDITIONS &
FURTHER DATA THEN MAKE DECISION ON ANY FLOOD WATCHES N OF I-10.

RAIN MAY LINGER BRIEFLY BEHIND THE FNT...BUT STRONG LATE SPRING HI
PRES SHOULD HAVE ENOUGH PUSH TO SHOVE PRECIP OUT OF THE AREA BY
EARLY AFTN FOR THE SE. BEYOND THEN...REST OF WEEK LOOKS GOOD W/ COOL
TEMPS EXPECTED.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 62 69 43 63 39 / 80 40 00 00 00
KBPT 61 68 42 65 38 / 80 30 00 00 00
KAEX 58 66 40 60 36 / 80 20 00 00 00
KLFT 64 70 43 62 39 / 80 60 00 00 00

.LCH...SVR TRW WATCH 112 TIL 4 PM ALL ZONES EXCEPT TYLER...VERNON...
         AND RAPIDES
       FLASH FLOOD WATCH TONIGHT INTERSTATE 10 SOUTH.

LGE
Hazardous weather outlook, Apr 7, 5:20 AM CDT, 9 hours 49 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Apr 7, 2:22 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0222 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    INTRACOASTAL CITY         LA   1.75 IN HAIL
04/07/03   VERMILION                      INDUSTRY REPORTED GOLF
                                          BALL-SIZED HAIL.

ITO
Local storm report, Apr 7, 2:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0238 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0221 PM    CYPREMORT POINT           LA   0.75 IN HAIL
04/07/03   ST. MARY                       PUBLIC REPORTED DIME-SIZED
                                          HAIL.

ITO
Local storm report, Apr 7, 2:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0242 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    WEEKS ISLAND              LA   0.88 IN HAIL
04/07/03   IBERIA                         PUBLIC REPORTED
                                          NICKEL-SIZED HAIL.

ITO
Local storm report, Apr 7, 2:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0245 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    GUEYDAN                   LA   0.75 IN HAIL
04/07/03   VERMILION                      PUBLIC REPORTED DIME-SIZED
                                          HAIL.

ITO
Local storm report, Apr 7, 3:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0300 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CREOLE                    LA   0.75 IN HAIL
04/07/03   CAMERON                        PUBLIC REPORTED DIME-SIZED
                                          HAIL.

0255 PM    CENTERVILLE               LA   0.88 IN HAIL
04/07/03   ST. MARY                       PUBLIC REPORTED
                                          NICKEL-SIZED HAIL.

ITO
Local storm report, Apr 7, 3:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0304 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 PM    CENTERVILLE               LA   1.75 IN HAIL
04/07/03   ST. MARY                       PUBLIC REPORTED GOLF
                                          BALL-SIZED HAIL AND TREE
                                          DAMAGE DUE TO LARGE HAIL.

ITO

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:12 AM CDTSpecial Marine WarningLCH63 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLCHCameron34 min
Apr 7, 10:13 AM CDTSpecial Marine WarningLCH32 min
Apr 7, 10:46 AM CDTSpecial Marine WarningLCH59 min
Apr 7, 10:50 AM CDTSevere Thunderstorm WarningLCHVermilion40 min
Apr 7, 10:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion62 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:47 AM CDTSevere Thunderstorm WarningLCHIberia58 min
Apr 7, 12:29 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion61 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 1:23 PM CDTSevere Thunderstorm WarningLCHCameron52 min
Apr 7, 1:24 PM CDTSevere Thunderstorm WarningLCHVermilion66 min
Apr 7, 1:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 2:13 PM CDTSevere Thunderstorm WarningLCHIberia, St. Mary62 min
Apr 7, 2:28 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion62 min
Apr 7, 3:12 PM CDTSevere Thunderstorm WarningLCHSaint Martin63 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:28 PM CDTSevere Thunderstorm WarningLCHCameron62 min
Apr 7, 3:31 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin59 min
Apr 7, 4:34 PM CDTSevere Thunderstorm WarningLCHSt. Mary26 min
Apr 7, 5:03 PM CDTSevere Thunderstorm WarningLCHVermilion27 min
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin46 min
Apr 7, 5:34 PM CDTSevere Thunderstorm WarningLCHCameron26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.